Alert archive / Alabama / Special Weather Statements in 2012
Special Weather Statement, NWS Birmingham, AL
NWS Birmingham, AL issued this special weather statement at Aug 3, 2012, 3:46 PM CDT for Jefferson County, Alabama. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 3:46 PM CDT (20:46 UTC)
- Expired
- Aug 3, 2012, 4:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Birmingham, AL
County Jefferson County, AL
The radar
The Birmingham radar (KBMX), 36 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1920 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 586 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- 19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938
WWUS84 KBMX 032046
SPSBMX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI AUG 3 2012
ALZ024-032130-
JEFFERSON AL-
346 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM CDT...
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MINOR...OR NEAR FAIRFIELD...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
HOMEWOOD...
BIRMINGHAM...
FULTONDALE...
MOUNTAIN BROOK...
&&
LAT...LON 3347 8664 3347 8667 3346 8668 3344 8670
3342 8706 3359 8703 3366 8667
TIME...MOT...LOC 2046Z 256DEG 10KT 3351 8697
$$
73What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 3, 12:52 PM CDT, 2 hours 54 minutes earlier.
Area forecast discussion, Aug 3, 12:52 PM CDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 1252 PM CDT FRI AUG 3 2012 .UPDATE... AVIATION DISCUSSION. && .DISCUSSION... WE MADE A COUPLE OF CHANGES TO THE AFTERNOON FORECAST OVER THE LAST HOUR OR TWO. THIS INCLUDES BUMPING THE POPS ACROSS THE WEST AND ADDING IN ISOLATED SEVERE WORDING TO THE HAZARDOUS WEATHER OUTLOOK. THE REASON FOR THIS IS THE ONGOING CONVECTION THAT IS CURRENTLY MOVING INTO NORTHERN MISSISSIPPI. THIS CLUSTER OF THUNDERSTORMS IS HOLDING IT OWN AND THOUGH THE ENVIRONMENT OUT AHEAD OF IT IS SLOW TO BECOME CONDUCIVE TO FURTHER DEVELOPMENT... MODELS ARE INDICATING BULK SHEAR VALUES INCREASE ACROSS OUR WESTERN COUNTIES EARLY THIS AFTERNOON. 0-6KM SHEAR VALUES OF 30-35 KTS WOULD OPEN THE DOOR TO AN ORGANIZED THREAT OF SEVERE THROUGH THE AFTERNOON. IT IS LOOKING LIKE IT SHOULD REMAIN WEST OF INTERSTATE 65 IF AND WHEN IT DECIDES TO REAR ITS HEAD. THIS MEANS THE SEVERE THREAT WILL ALSO REMAIN WEST OF INTERSTATE 65. AGAIN...THIS IS A VERY ISOLATED AND LOW CONFIDENCE INCREASE OF SEVERE WEATHER POTENTIAL. ALSO BECAUSE THE CONVECTION AND CURRENT CLOUD COVER I HAVE ALSO DECIDED TO DROP AFTERNOON HIGHS SLIGHTLY ACROSS THE NORTH AND WEST. 27 && .AVIATION... 18Z TAF DISCUSSION. EXPECT AN INCREASE IN CONVECTION THIS AFTERNOON ACROSS CENTRAL ALABAMA IN RESPONSE TO MID LEVEL IMPULSE AND DAYTIME HEATING. WITH CLOUD COVER SPREADING ACROSS THE NORTH...BELIEVE CHANCES FOR THUNDER ARE LOW AT BHM...AND EVEN LOWER AT ANB. HAVE INCLUDED VCTS AT MOST LOCATIONS FOR THIS AFTERNOON. WILL MONITOR AND UPDATED AS CONVECTION BECOMES MORE ORGANIZED AND APPROACHES A TERMINAL. ACTIVITY SHOULD DIMINISH WITH THIS EVENING WITH LOSS OF HEATING. HAVE INCLUDED A MENTION OF BR AT EET...TCL...AND TOI...BASED PRIMARILY ON PERSISTENCE. THE LAST COUPLE NIGHT HAVE SEEN A MIXTURE OF FOG AND LOW CLOUDS...SEE NO REASON WHY TONIGHT WOULD BE DIFFERENT. MIGHT HAVE TO EXPAND BR MENTION IF HEAVY RAIN OCCURS ARE OTHER TERMINALS. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 87 73 88 72 90 / 60 50 60 30 60 ANNISTON 87 74 89 72 92 / 60 40 60 30 50 BIRMINGHAM 88 75 88 75 91 / 60 50 60 30 60 TUSCALOOSA 88 75 88 74 93 / 70 40 60 30 60 CALERA 88 74 87 73 91 / 60 40 60 30 50 AUBURN 92 73 86 72 92 / 40 30 50 30 30 MONTGOMERY 94 75 90 74 93 / 40 40 50 30 30 TROY 92 74 89 71 92 / 30 30 50 30 40 && .BMX WATCHES/WARNINGS/ADVISORIES... NONE. && 27/14
Hazardous weather outlook, Aug 3, 12:35 PM CDT, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1235 PM CDT FRI AUG 3 2012 ALZ011>015-017>050-041200- MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE- CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA- CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA- CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON- BULLOCK-LEE-RUSSELL-PIKE-BARBOUR- 1235 PM CDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE FOR AREAS ROUGHLY SOUTH OF A LINE FROM REFORM TO TUSCALOOSA TO BIRMINGHAM... AND APPROXIMATELY NEAR AND WEST OF I-65 THROUGH 7 PM. ISOLATED DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Aug 3, 12:05 PM CDT, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1205 PM CDT FRI AUG 3 2012
ALZ023-034-031730-
BIBB AL-TUSCALOOSA AL-
1205 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TUSCALOOSA AND WESTERN
BIBB COUNTIES UNTIL 1230 PM CDT...
AT 1202 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LOW GAP...OR 14 MILES NORTHWEST OF BRENT...MOVING
SOUTHEAST AT 10 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
LOW GAP...
EOLINE...
HAGLER...
PEARSON...
HARMON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
&&
LAT...LON 3315 8742 3312 8715 3287 8731 3294 8742
3300 8742 3301 8751
TIME...MOT...LOC 1705Z 294DEG 9KT 3304 8737
77/GLEASONSpecial weather statement, Aug 3, 1:17 PM CDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
117 PM CDT FRI AUG 3 2012
ALZ032-031845-
HALE AL-
117 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN HALE COUNTY UNTIL 145 PM
CDT...
AT 116 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GREENSBORO MUNICIPAL AIRPORT...OR NEAR
GREENSBORO...MOVING SOUTHEAST AT 15 MPH.
WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
GREENSBORO...
NEWBERN...
CEDARVILLE...
LANEVILLE...
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 3275 8781 3283 8770 3279 8758 3270 8747
3266 8747 3265 8752 3248 8753 3254 8777
3259 8775 3259 8774 3264 8779 3263 8775
3265 8774 3265 8779 3271 8779 3271 8783
TIME...MOT...LOC 1817Z 308DEG 12KT 3268 8764
77/GLEASONSpecial weather statement, Aug 3, 2:11 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
211 PM CDT FRI AUG 3 2012
ALZ031-032000-
GREENE AL-
211 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GREENE COUNTY UNTIL 300
PM CDT...
AT 211 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM 6 MILES NORTHWEST OF EUTAW. THIS STORM WAS NEARLY
STATIONARY.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
UNION...
WEST GREENE...
MANTUA...
CLINTON...
LEWISTON...
&&
LAT...LON 3295 8816 3310 8793 3290 8779 3289 8780
3279 8796
TIME...MOT...LOC 1911Z 142DEG 2KT 3291 8794
73Special weather statement, Aug 3, 3:46 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
346 PM CDT FRI AUG 3 2012
ALZ024-032130-
JEFFERSON AL-
346 PM CDT FRI AUG 3 2012
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JEFFERSON COUNTY UNTIL
430 PM CDT...
AT 346 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MINOR...OR NEAR FAIRFIELD...MOVING EAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
FAIRFIELD...
HOMEWOOD...
BIRMINGHAM...
FULTONDALE...
MOUNTAIN BROOK...
&&
LAT...LON 3347 8664 3347 8667 3346 8668 3344 8670
3342 8706 3359 8703 3366 8667
TIME...MOT...LOC 2046Z 256DEG 10KT 3351 8697
73The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 12:05 PM CDT | Special Weather Statement | BMX | Bibb | 25 min |
| Aug 3, 1:17 PM CDT | Special Weather Statement | BMX | Hale | 28 min |
| Aug 3, 1:34 PM CDT | Areal Flood Advisory | BMX | Greene, Hale | 116 min |
| Aug 3, 2:04 PM CDT | Areal Flood Advisory | BMX | Greene, Pickens, Sumter | 3 hr |
| Aug 3, 2:11 PM CDT | Special Weather Statement | BMX | Greene | 49 min |
| Aug 3, 4:10 PM CDT | Special Weather Statement | BMX | Tuscaloosa | 50 min |
| Aug 3, 4:25 PM CDT | Special Weather Statement | BMX | Jefferson | 50 min |
| Aug 3, 5:19 PM CDT | Special Weather Statement | BMX | Montgomery | 41 min |
| Aug 3, 6:20 PM CDT | Special Weather Statement | BMX | Elmore | 40 min |
Nearby
Special Weather Statements in Alabama, 2012Every special weather statement in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.